UPDATE 9/27 1:39 P.M.

The Hawaii Department of Health has confirmed its first case of severe respiratory illness associated with e-cigarette use, also known as 'vaping.'

The illness was first reported on September 10, 2019 regarding a Hawai'i Island resident under the age of 18 years and according to the DOH could be linked to a national outbreak.

According to the DOH, no additional cases are under investigation.

--

The Hawai'i Department of Health is investigating the first report of a possible case of vaping-associated severe respiratory illness in a Big Island resident under the age of 18 years.

This serious lung injury was reported earlier during the week and health officials are aggressively gathering patient information to determine the cause of the illness. The individual is currently hospitalized and still receiving treatment for their symptoms.

According to the Centers for Disease Control and Prevention, more than 450 potential or confirmed cases of severe lung injury have been reported, including at least 6 deaths, in 33 states and one U.S. territory. CDC indicated that many of these cases reported using illicit cannabinoid products, such as THC.

The Department continues to urge physicians to be on alert for signs of severe respiratory illness among patients who recently used vaping products, including e-cigarettes and THC products, and report any cases.

A medical advisory was sent by the Department of Health on Tuesday with guidance to all physicians statewide. To date, there have been no confirmed cases in Hawai'i of lung injuries associated with vaping.

"We are cautioning people about using e-cigarettes and advise against using unregulated THC-containing vaping products," Health Director Bruce Anderson said. "We are monitoring the situation locally and nationally, and coordinating with federal and state partners to stay up-to-date on the latest information available. We have alerted Hawai'i health care providers and emergency workers of this issue so they are aware, and will continue to investigate this possible local case and work to determine the cause of their illness."

According to an update from CDC, evidence suggests the lung illnesses are likely linked to a chemical exposure, but the investigation has not identified any single product or substance common to all cases of acute severe pulmonary disease associated with vaping.

Symptoms of acute severe pulmonary disease associated with vaping or use of an e-cigarette device may include: cough, shortness of breath, chest pain, weight loss, dizziness, nausea, vomiting, abdominal pain, diarrhea and fever. Anyone who uses e-cigarette products should monitor themselves for symptoms and promptly seek medical attention for any health concerns.

DOH advises people to avoid e-cigarette products off the street and not modify e-cigarette products or add any substances that are not intended by the manufacturer. People should avoid vaping illicit THC products, as the available evidence from other states shows many of the injury cases had exposure to such products. E-cigarette products should never be used by youth, young adults, pregnant women, or adults who do not currently use tobacco products.